Device manufacturer rep acknowledges ECT Heart Attack “Common.”

  • Post author:
  • Reading time:6 mins read
dark overcast sky grey fluffy storm clouds

If you are considering electroconvulsive therapy (ECT) for your self or a loved one, please read this letter to the Journal of ECT VERY carefully! Device manufacturer representative Chris Kellner states that “Acute poststimulus bradycardia and asystole are common during ECT.” 

In plain English that means that after charging the brain (poststimulus) with 900mA current for up to eight seconds using the ECT device, it is COMMON for patients to have profoundly slowed heart rate (bradycardia) and heart attack (asystole).

They go on to explain that the reason this is common is because the electrode is placed right over the Trigeminocardiac nerve.

“A very obvious site involved by stimutlation during ECT is the trigeminal area,
which is located directly beneath the right electrode in the d’Elia placement. It would
certainly be of no surprise that a current flow of 900 mA and a frequency of typically
10 to 70 Hz lead to a massive irritation of the trigeminal nerve”

The Trigeminocardiac Reflex in Electroconvulsive Therapy : The Journal of ECT (lww.com)

It’s important to understand that human nerves conduct pulses through passing currents that are 2-4 milliamps strong. The Thymatron ECT device pulse out 900 milliamps for up to eight seconds. The MECTA devices pulse out 800 milliamps for up to eight seconds. Since that is WAY more than your nerve can handle, nature has created a fail safe so that instead of absorbing the electric current, it will diffuse it along the nerve… in this case the vagal nerve. Permanently altering how that nerve uses electrolytes FOR THE REST OF THAT NERVE’s LIFE–IE YOUR LIFE! So… if it doesn’t cause a fatal heart attack during or shortly after the procedure, the risk of developing vagal nerve dysfunction is HUGE! 

Perhaps admitting to Trigeminocardiac Reflex activation is the Device rep’s way of warning doctors that when the the manufacturer updated their “serious adverse events” to include “cardiac complications, including arrhythmia, ischemia/infarction (i.e., heart attack)… [and] death,” they did so because don’t want to be held responsible for the profound consequences of a medical device they chose to market without first conducting premarket approval safety studies or product development protocols for to establish safe dosing limits for universal use.

Instead, they simply updated their “cautions and warnings statement” to say “the user accepts responsibility for describing details of those and of pre-existing conditions including brain injury and atrophy, and cognitive difficulties, and for disclosing all appropriate information about risks of ECT to patients, their families and their guardians (if any).”

They then follow that stating in all caps “SOMATICS, LLC IS NOT RESPONSIBLE FOR ANY DIRECT, INCIDENTAL OR CONSEQUENTIAL DAMAGES BASED ON ANY DEFECT, FAILURE OR MALFUNCTION OF ITS PRODUCTS WHETHER THE CLAIM IS BASED ON WARRANTY, CONTRACT, TORT OR OTHERWISE.”

Perhaps it’s time to audit ECT patient safety–critically assessing immediate and long-term consequences of this untested, unstandardized, unproven treatment. 

The long-term devastating risks outweigh temporary perceived benefits.

If what I’ve shared concerns you please sign my petition

Follow this link to sign and share.

Thank you!

Further Reading

Trigeminocardiac Reflex

ECT Induced Brain Damage

Sarah P. Hancock

Sarah Price Hancock, MS, CRC, lived for nearly two decades misdiagnosed with severe mental illness. She was given 116 bilateral ECT treatments and now lives with delayed electrical injury. Sarah holds a Master’s in Rehabilitation Counseling and taught for four years in San Diego State University’s Rehabilitation Counseling program. She also hosts The Emotional Self-Reliance Podcast and guest lectures on psychiatric recovery.